Welcome to the Afibber’s Forum
Our 18th Year Online!
Moderated by: Shannon Dickson


Afibbers Home Afibbers Forum General Health Forum
Afib Resources Afib Database Vitamin Shop


Welcome! Log In Create A New Profile

Advanced

Collagen

Posted by Elizabeth 
Collagen
January 04, 2018 09:54PM
For a number of years when I would be outside and if it was cold, some of my fingers would get numb and turn white. I would have to put them in warm water and rub them to get the blood flowing back into them. I have been outside shoveling snow and it sure is COLD, my hands are cold but that numbness hasn't happened, the only thing that I have been doing differently is taking the collagen powder. I guess it must be helping with my circulation, that is a good thing and passing it on to this board.

Liz
Re: Collagen
January 16, 2018 11:29AM
Hi Liz, what collagen powder do you take. Why did you start? Thanks, Dennis
Re: Collagen
January 16, 2018 02:20PM
I take Pure Hydrolyzed Collagen, a scoopful in either water or juice, it is from SportsResearch. Sportsresearch.com

I wanted it because I thought it would help my muscles and bones, I do a lot of physical work and it helps. It is grass fed, bovine with amino acids.

Liz
Re: Collagen
January 22, 2018 03:28PM
I have something to add to what I have said here. I stopped taking the Collagen, I believe it is making me very sick---I have been having a fast heartbeat the last 5 days, the last two months I have been getting more AF, had a EKG run heart is ok, thyroid has become hypo. I am very tried, fast heartbeat and just feeling not good. I have been reading that Collagen can increase the calcium in your body which isn't good for us affibers or for those of us with thyroid problems.. I have read some blogs and a few people have commented that the collagen powder has caused their heart to have arrhythmias and affected their thyroids. I would think twice before taking this stuff, I wish I never did.

Liz
Re: Collagen
January 22, 2018 06:36PM
Hi Liz - I'm sorry to see the update on the problems you think may be from the Sports Research Collagen.
It may contain some impurities to which you are sensitive. I checked their website briefly looking for ingredients and a patent or registered trademark that might lead to some technical data that would supply clarification. I didn't locate any but didn't have a lot of time.

Just FYI... a couple of years ago, my FM MD began recommending a product that contained BioCell Collagen(R) registered trademark of BioCell Technology LLC. I wanted to be sure that nothing in that product would bother my various sensitivities in any way - especially my heart... so I found a white paper report describing that specific collagen with the patent numbers so I read as much as I could in the six patents. I didn't find anything suspect, so I did try a liquid version containing the BioCell collagen; and then later, settled on capsules that contain the same patented collagen. BioCell Collagen(R) is derived exclusively from chicken sternal cartilage which is a rich source of collagen type II.
The literate indicates that this helps boost levels of all three major types of collagen (I, II & III.)

I didn't see any specific warning about liberating calcium with this particular version of Collagen....since that would definitely be an 'alert' for me now that I have a calm heart.

Now, also what's interesting by comparison... since I'm off the Rx Armour Thyroid ... I was concerned about becoming hypothyroid and having all those symptoms... but I added an iodine complex and my recent Thyroid eval showed I'm holding about where I was before stopping the Armour.

Dr. Brownstein probably has his thoughts about iodine supplements for you, but online, there are many listings favoring adding iodine ...even with active Graves' which you no longer have and perhaps iodine will help with some of your symptoms.

I certainly hope you get this sleuthed out so you can go back to having a calm heart and some fun for a change.
Very sorry you are struggling so much.

Be well,
Jackie
Re: Collagen
January 22, 2018 07:47PM
Jackie:

Mostly there are good things about collagen but if it causes an increase in calcium that isn't good:

"All in all, consuming collagen is viewed as safe. However, as a result of taking collagen supplements, individuals may develop a condition called hypercalcemia, in which the body accumulates potentially dangerously high levels of calcium. This is especially so for collagen supplements derived from marine sources, such as shark cartilage or fish, which are known to be high in calcium. Any reading of calcium levels above 10.2mg/dl is considered hypercalcemia and should be addressed swiftly. Too much calcium in the body can cause bone pain, constipation, fatigue, nausea, vomiting and even abnormal heart rhythms. (Note: Besides the negative health effects, collagen from shark cartilage is terrible for the environment."

[collagencomplete.com]

The collagen that I have taken is from Bovine.

I quite taking the collagen last Sat. and I am feeling a little better tonight. My urine was very yellow, I didn't understand why and drank more water, I noticed today that it isn't that yellow anymore, it also had a strong odor which is also going away.

I believe too much calcium can affect the thyroid which is probably why I have become hypo. My heartrate is still in the high 80s and 90s, so hopefully that will get back to the 60s (where I usually am).

Liz
Re: Collagen
January 22, 2018 08:10PM
More about collagen

High Calcium Levels

According to MedlinePlus, a website supported by the National Institutes of Health, high calcium levels or hypercalcemia may occur as possible side effects of collagen supplements. Collagen tablets that come from marine sources, such as shark cartilage and shell fish, contain high amounts of calcium, which can significantly raise the calcium levels of the patient using the supplement. Normal values for calcium levels range from 8.5 to 10.2 mg/dl--a reading higher than 10.2mg/dl is considered hypercalcemia. Too much calcium in the body causes constipation, bone pain, fatigue, nausea, vomiting and abnormal heart rhythms. Taking calcium supplements together with this type of collagen tablet should be done with caution.

[www.livestrong.com]



Edited 1 time(s). Last edit at 01/22/2018 08:11PM by Elizabeth.
Re: Collagen
January 23, 2018 09:41AM
Liz - I totally agree about the calcium issue.... I've devoured Dr. Levy's book, "Death by Calcium" and I certainly don't intentionally consume excess calcium and do not take supplements .,.... so glad to know about your findings on collagen.

The source of the collagen may be the prime issue.

It just makes sense to stop using something that has the potential to cause the many symptoms you developed.
I hope that with time as you "detox" from that compound, you regain your health and energy... and a stable heart.

Be well,
Jackie
Re: Collagen
January 23, 2018 04:37PM
Jackie:

My heart rate is back to normal today (64). I must still be hypo because even when an increase in meds, it isn't felt until around 5 or 7 days from the increase so my heartrate wasn't because of my thyroid. I am feeling more like myself today, I am not getting winded when I do my work. It took only a few days from stopping the collagen. I started taking the collagen at the end of last Oct. until this past Sat., I took a scoopful in water everyday. I can't see where it was doing anything for me except for my fingers which didn't get so cold when I was shoveling snow. It is hard to believe that there is so much great things about Collagen yet it made me so sick, if anyone takes the collagen, just be aware of any new symptoms which could be from taking it.

Another thing the last couple of months I was getting a lot more AF episodes, I was getting worried as to why, I also believe that taking the collagen was affecting my heart in that my AF episodes were increasing, I was getting an episode every week, the last episode was a week ago last sat., and I havn't gotten any new episodes since wo we will see. I did read on one of the blogs I found that a person said her AF increased while taking collagen.

Liz



Edited 1 time(s). Last edit at 01/23/2018 04:54PM by Elizabeth.
Re: Collagen
January 23, 2018 05:56PM
Liz - that's a very good sign that you are detoxing and getting rid of whatever was bothering you in that collagen formula.
The calcium increase makes sense although I'm not aware of that brand or their extraction process. Thanks for the warning. The Livestrong report you listed indicates that shark and shell fish collagen contain high amounts of calcium... although your brand uses beef collagen... so maybe they add those for economics ... who knows?

In any event, I'm very happy for you because from your recent emails of so many troubling things cropping up, I was very concerned. Now just give it more detoxing time so you can get back to your normal self.
Be well,
Jackie
Sorry, only registered users may post in this forum.

Click here to login